Format

Send to

Choose Destination
J Vet Med Sci. 2017 Sep 29;79(9):1591-1595. doi: 10.1292/jvms.17-0196. Epub 2017 Sep 2.

Rapid exacerbation of renal function after administration of hydroxyethyl starch in a dog.

Author information

1
College of Veterinary Medicine, Chonnam National University, Gwangju 61186, Republic of Korea.
2
National Institute of Animal Science, Rural Development Administration, Wanju 55365, Republic of Korea.
3
College of Veterinary Medicine, Chonbuk National University, Jeonju 54896, Republic of Korea.
4
College of Industrial Science, Kongju National University, Yesan 32439, Republic of Korea.
5
Institute of Animal Medicine, College of Veterinary Medicine, Gyeongsang National University, Jinju 52828, Republic of Korea.

Abstract

Hydroxyethyl starches (HES) are commonly used synthetic colloidal solution in veterinary medicine. Despite of possible adverse effect to kidney injury in human, there is no report about nephrotoxic effects of HES in dogs. HES was administered to a Golden retriever (4-year-old, intact male) with ascites in order to increase plasma osmolality. Initially, the dog was mild azotemic, however, kidney function was rapidly deteriorated after several days of HES administration. Finally, histopathological examination revealed remarkable osmotic nephrosis. In the case reported herein, acute kidney injury was remarkably developed after HES administration. Clinical and histopathologic findings of acute kidney injury support nephrotoxic effects of HES to a dog.

KEYWORDS:

acute kidney injury; dog; hydroxyethyl starch; osmotic nephrosis

PMID:
28867687
PMCID:
PMC5627334
DOI:
10.1292/jvms.17-0196
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic Icon for PubMed Central
Loading ...
Support Center